Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 29, 2008, 8:43 PM CST for 7 counties in Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 29, 2008, 8:43 PM CST (02:43 UTC)
- Expired
- Jan 29, 2008, 9:30 PM CST
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bledsoe County, TN, Hamilton County, TN, Marion County, TN, Morgan County, TN, Rhea County, TN, Scott County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 29, 9:15 PM CST | TSTM WND DMG | Pikeville, TN | NUMEROUS TREES DOWN IN PIKEVILLE. DOORS BLOWN OFF OF BUILDINGS. REPORTED BY EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 29, 7:12 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 605 m²/s²
- 0-3 km storm-relative helicity
- 610 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 300245
SVRMRX
TNC007-065-115-129-143-151-153-300330-
/O.NEW.KMRX.SV.W.0009.080130T0243Z-080130T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM CST TUE JAN 29 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF PIKEVILLE...
HAMILTON COUNTY IN EAST TENNESSEE...
MARION COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF JASPER...
MORGAN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF WARTBURG...
RHEA COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF DAYTON...
SCOTT COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ONEIDA...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF DUNLAP...
* UNTIL 930 PM CST/1030 PM EST/
* AT 938 PM EST/838 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST OF ONEIDA TO 35
MILES SOUTHWEST OF SOUTH PITTSBURG...OR ALONG A LINE EXTENDING FROM
12 MILES SOUTHWEST OF MONTICELLO TO 15 MILES NORTHWEST OF
SCOTTSBORO...AND MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WHITWELL...SOUTH PITTSBURG AND JASPER BY 900 PM CST...
PIKEVILLE...ONEIDA AND DUNLAP BY 905 PM CST...
HUNTSVILLE BY 1010 PM EST...
WARTBURG...SODDY-DAISY AND DAYTON BY 1015 PM EST...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
MIDDLE TENNESSEE AND NORTHERN ALABAMA. THIS IS AN EXTREMELY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST
TUESDAY EVENING/MIDNIGHT EST WEDNESDAY MORNING/ FOR CENTRAL
TENNESSEE.
LAT...LON 3660 8426 3498 8536 3499 8587 3500 8588
3522 8588 3523 8573 3531 8570 3538 8550
3550 8555 3553 8562 3556 8559 3558 8542
3578 8525 3578 8488 3592 8473 3599 8472
3614 8491 3628 8489 3640 8468 3661 8479
TIME...MOT...LOC 0243Z 255DEG 69KT 3670 8483 3480 8615
$$1 follow-up statement
000
WWUS54 KMRX 300314
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 PM EST TUE JAN 29 2008
TNC007-065-115-129-143-151-153-300330-
/O.CON.KMRX.SV.W.0009.000000T0000Z-080130T0330Z/
RHEA TN-MORGAN TN-SCOTT TN-BLEDSOE TN-SEQUATCHIE TN-HAMILTON TN-
MARION TN-
911 PM CST TUE JAN 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CST/1030 PM EST/ FOR MARION...WESTERN HAMILTON...SEQUATCHIE...
BLEDSOE...SCOTT...MORGAN AND WESTERN RHEA COUNTIES...
AT 1007 PM EST/907 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF WINFIELD TO
ORME...OR ALONG A LINE EXTENDING FROM 12 MILES NORTH OF ONEIDA TO
BRIDGEPORT...MOVING EAST AT 75 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SLICK ROCK...LONE OAK...KETCHEN AND HALETOWN (GUILD) BY 920 PM
CST...
SODDY-DAISY...SIGNAL MOUNTAIN...SALE CREEK AND RED BANK BY 1025 PM
EST...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
MIDDLE TENNESSEE AND NORTHERN ALABAMA. THIS IS AN EXTREMELY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST
TUESDAY EVENING/MIDNIGHT EST WEDNESDAY MORNING/ FOR CENTRAL
TENNESSEE.
LAT...LON 3660 8426 3498 8536 3499 8587 3500 8588
3522 8588 3523 8573 3531 8570 3538 8550
3550 8555 3553 8562 3556 8559 3558 8542
3578 8525 3578 8488 3592 8473 3599 8472
3614 8491 3628 8489 3640 8468 3661 8479
TIME...MOT...LOC 0311Z 255DEG 69KT 3669 8436 3498 8571
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 6:18 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jan 29, 6:18 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EST TUE JAN 29 2008
.DISCUSSION...QUICK UPDATE TO FORECAST GRIDS AND PRODUCTS AS WINDS
ARE ALREADY GUSTING TO 64 KNOTS AT COVE MOUNTAIN (SEVIER COUNTY)
JUST OVER 4000 FEET. MRX VAD WIND PROFILE SHOWING LOW LEVEL JET
REACHING 50 KNOTS WITH UPSTREAM WIND PROFILES INDICATING A 60 TO 65
KNOT LOW LEVEL JET. SHOWERS TO COME THROUGH EARLY WOULD NOT APPEAR
TO BE ORGANIZED ENOUGH TO TRANSPORT DAMAGING WINDS TO THE SURFACE.
HOWEVER...MUCH STRONGER CONVECTION FIRING IN A NARROW LINE ALONG
THE COLD FRONT BETWEEN MEM AND BNA HAS A MUCH GREATER POTENTIAL TO
DO SO.
UPDATED NPWMRX PRODUCT AND ISSUED ALREADY WITH HIGH WIND WARNING
AND STRONGER WORDING. UPDATED ZFPMRX AND WEB PRODUCTS TO FOLLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 33 47 28 52 38 / 100 0 0 50 90
KNOXVILLE MCGHEE TYSON AIRPORT, TN 33 44 24 51 36 / 100 0 0 40 80
OAK RIDGE, TN 33 44 24 52 36 / 100 0 0 40 80
TRI CITIES AIRPORT, TN 32 39 20 49 35 / 100 10 0 20 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
TGHazardous weather outlook, Jan 29, 3:29 AM CST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 429 AM EST TUE JAN 29 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-301000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 429 AM EST TUE JAN 29 2008 /329 AM CST TUE JAN 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND WILL PUSH THROUGH THE AREA EARLY TONIGHT. WINDS WILL INCREASE THIS AFTERNOON AND WILL BE STRONG AND GUSTY TONIGHT...WITH WIND GUSTS TO 40 MPH POSSIBLE OVER THE VALLEY...AND GUSTS UP TO 50 MPH POSSIBLE OVER THE HIGHER TERRAIN. IN ADDITION TO THE GUSTY WINDS...THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY TONIGHT...AND SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH LARGE HAIL OR AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 6:11 PM CST | High Wind Warning | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 12 hr |
| Jan 29, 9:24 PM CST | Severe Thunderstorm Warning | MRX | Anderson, Bledsoe, Bradley, Campbell, Claiborne, Hamilton and 13 more | 36 min |
| Jan 29, 9:58 PM CST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Bradley, Campbell, Claiborne, Grainger and 9 more | 47 min |
| Jan 29, 10:36 PM CST | Severe Thunderstorm Warning | MRX | Blount, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 5 more | 39 min |
| Jan 29, 11:07 PM CST | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Hancock, Hawkins, Jefferson and 1 more | 38 min |
| Jan 29, 11:35 PM CST | Severe Thunderstorm Warning | MRX | Carter, Cocke, Greene, Johnson, Sullivan, Unicoi and 1 more | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.